Georgia, 2009

Hail and Damaging Wind in Georgia, April 5, 2009

April 5, 2009 · NWS TAE · 7 events in 4 counties and zones

Severe thunderstorms on the afternoon of the 5th produced large hail, wind damage and a funnel cloud across portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms on the afternoon of the 5th produced large hail, wind damage and a funnel cloud across portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 8:03 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 5, 8:03 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 AM EDT SUN APR 5 2009

...STRONG TO SEVERE TSTMS POSSIBLE THIS AFTERNOON AND AGAIN LATE
TONIGHT THROUGH EARLY MONDAY...

...LATE SEASON COLD SNAP COMING WITH A FREEZE POSSIBLE TUESDAY
NIGHT...

.DISCUSSION...A DEEP LAYER OCCLUDING AREA OF LOW PRESSURE IS
LIFTING NEWD ACROSS IOWA THIS MORNING WITH A STRONG SHORT WAVE
TROUGH SWEEPING EWD THROUGH THE BASE OF THE UPPER TROUGH OVER THE
SRN PLAINS. THE COLD FRONT EXTENDS SWWD FROM THE LOW INTO SRN AND
ERN TX. SATELLITE SHOWS CIRRUS CLOUDS ZIPPING EWD ACROSS THE NRN
GULF COAST ON THE SRN PERIPHERY OF THE SUBTROPICAL JET. THIS JET
EXTENDS FROM NEW MEXICO EWD TO THE CAROLINAS WITH A 140 KT SPEED MAX
OVER NRN TX AND SRN OK PER KAMA AND KOUN 12Z SOUNDINGS. A WEAK
COASTAL FRONT EXTENDS FROM SRN MS SEWD ACROSS THE NE GULF TO CENTRAL
FL. ISENTROPIC ASCENT ON THE 295 K SURFACE IS OCCURRING ALONG THIS
FRONTAL SURFACE.SO FAR THIS HAS PRODUCED ONLY A FEW LIGHT SHOWERS
OVER SRN AL AND THE FL PANHANDLE. FURTHER N...ISOLATED STRONG TO
SEVERE STORMS HAVE DEVELOPED IN AN AREA WHERE ASCENT IS BEING
ENHANCED BY A VORT MAX IN THAT AREA.

IT APPEARS THAT THE 00Z GFS INITIALIZED THE MCS OVER CENTRAL AL
BETTER THAN THE NAM WHICH HAD IT TOO FAR S. THE 06Z RUNS ARE IN
BETTER AGREEMENT. CORFIDI VECTORS INDICATE THAT THE MCS SHOULD START
TO TRACK A BIT S OF DUE E AS THE MORNING PROGRESSES...SO IT COULD
CLIP THE NRN TIER OF OUR GA ZONES. WILL LEAVE POPS ALONE FOR NOW AND
MONITOR RADAR TRENDS FOR A FEW MORE HOURS TO DETERMINE IF WE NEED TO
MAKE ANY ADJUSTMENTS. THE 12Z KTAE SOUNDING SHOWS THE WET BULB ZERO
HEIGHT AROUND 10 KFT...SO IF STRONG TO SEVERE STORMS DUE AFFECT THE
AREA...LARGE HAIL AND WIND GUSTS WILL BE THE PRIMARY THREAT.

&&

.MARINE...WINDS WILL GRADUALLY VEER FROM SE TO SW AHEAD OF THE COLD
FRONT ...POSSIBLY REACHING EXERCISE CAUTION LEVELS. WINDS WILL SHIFT
TO THE W AND THEN NW BEHIND THE COLD FRONT TONIGHT INTO MONDAY AND
INCREASE RAPIDLY TO STRONG SMALL CRAFT ADVISORY CONDITIONS.

&&

.AVIATION...LOW LEVEL SOUTHERLY WINDS HAVE BROUGHT LOWER LOW CLOUDS
INTO THE FORECAST AREA THIS MORNING WITH MOSTLY MVFR CONDITIONS.
EXPECT THIS TYPE OF CLOUDINESS TO CONTINUE TODAY WITH SOME BREAKS.
TSTMS WILL PROGRESS FROM WEST TO EAST GENERALLY THIS AFTERNOON AND
THROUGH TONIGHT WITH COLD FRONT PASSING VLD AFTER 12Z MONDAY.

&&

.FIRE WEATHER...IN WAKE OF STRONG COLD FRONT...A MUCH DRIER AIRMASS
WILL OVERSPREAD THE AREA ALONG WITH GUSTY NW WINDS. THE COMBINATION
OF WIND AND LOW RH WILL CREATE RED FLAG CONDITIONS IN THE PANHANDLE
ON MON. A WATCH WILL BE POSTED WITH THE AFTERNOON PACKAGE. THE RH
WILL BE BELOW 35 PERCENT FOR 9-10 HOURS ON TUE. FORECAST RH IS NOT
QUITE LOW ENOUGH TO REACH THE RED FLAG CRITERIA IN AL AND GA.

&&

.HYDROLOGY...THE OCHLOCKONEE RIVER AT THOMASVILLE IS IN RECESSION
AND IS FORECAST TO DROP BELOW FLOOD STAGE TUE NIGHT. DOWNSTREAM AT
HAVANA...THE RIVER REMAINS ABOVE MAJOR FLOOD STAGE...BUT APPEARS TO
HAVE CRESTED AT 33.45 FT. THE LATEST FORECAST HAS THIS GAGE DROPPING
BELOW MAJOR FLOOD STAGE MON AFTERNOON AND MINOR FLOOD STAGE THU
NIGHT. THE WITHLACOOCHEE RIVER AT VALDOSTA IS FALLING A BIT FASTER
THAN FORECAST AND SHOULD DROP BELOW MODERATE FLOOD STAGE TUE NIGHT.
DOWNSTREAM AT PINETTA...THE RIVER IS APPROACHING THE 1948 FLOOD
STAGE OF RECORD AND IS FORECAST TO CREST AT 87 FT TONIGHT. THE
SUWANNEE RIVER IS FORECAST TO RISE ABOVE MODERATE FLOOD STAGE TUE
NIGHT AT BOTH ELLAVILLE AND DOWLING PARK. THE SAME WILL HAPPEN BY
THU AFTERNOON DOWNSTREAM AT BRANFORD. THE CHIPOLA RIVER AT ALTHA IS
IN SLOW RECESSION AND IS FORECAST TO DROP BELOW MAJOR FLOOD STAGE
THIS EVENING. THE CHOCTAWHATCHEE RIVER AT BRUCE IS HOLDING STEADY AT
ABOUT 20.5 FT...4 FT ABOVE MAJOR FLOOD STAGE. MANY OTHER RIVERS IN
THE AREA ARE IN MINOR TO MODERATE FLOOD. FOR ADDITIONAL DETAILS...
PLEASE REFER TO THE FOLLOWING WEB PAGE.

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

.PREV DISCUSSION...
305 AM EDT SUN APR 5 2009

AT UPPER LEVELS...
LARGE SCALE AMPLIFIED CONUS PATTERN HIGHLIGHTED BY POSITIVELY TILTED
TROUGH ACROSS WRN 2/3RDS OF CONUS WITH AXIS FROM MN SWWD THRU NRN N
MEX...A RIDGE ACROSS ERN 1/3RD...AND A TROUGH OVER WRN MOST ATLC.
THE RIDGE AXIS EXTENDS FROM E/CENTRAL CANADA SEWD ACROSS THE TENN
AND OHIO VALLEYS WHERE IT BECOMES NEARLY ZONAL OVER FL. SEVERAL
POTENT SHORTWAVES ROTATING AROUND BASE WILL STRENGTHEN WRN TROUGH
AND HELP IT PIVOT EWD TODAY TO MID MS/OH VALLEY THIS AFTN/EVENING
WITH SHORTWAVE TO REACH APPALACHIANS. ASSOCD UPPER LOW CUTTING OFF
AND WILL MOVE INTO MIDWEST AND LIFT INTO LWR GREAT LAKES BY LATE
MONDAY. THIS WILL PRODUCE INCREASINGLY NEGATIVE TILT OF TROUGH NEXT
24 HRS AND SERVE TO FLATTEN RIDGE AND KICK IT EAST SEABOARD BY THIS
AFTN AND THEN OFF INTO WRN ATLC THIS EVENING. TROUGH WILL DOMINATE
ERN CONUS TUES INTO WED. LOOKING SWD...THE 120-KT CORE OF THE
SBTRPCL JET IS STRENGTHENING OVER TX/LA. ASSOCD CIRRUS CLOUDS ARE
STREAMING NEWD ACROSS THE CWA. UPR DIVERGENCE AT THE NOSE OF
ADVANCING JET WILL SUPPORT AN AREA OF STRONGER DEEP LYRD LIFT OVER
LOCAL AREA NEXT 24 HRS.

AT LOWER LEVELS...
MSAS ANALYSIS SHOWS A LOW ACROSS UPR MISS VALLEY WITH COLD FRONT SSW
INTO ERN TX/WRN LA AND A DIFFUSE WARM FRONT EXTENDING EWD FROM COLD
FRONT ACROSS THE NRN GULF OF MEX. SURFACE HIGH PRESSURE THAT
DOMINATED CWA ON SAT HAS NOW SLID EAST INTO THE WESTERN ATLANTIC IN
RESPONSE TO THIS DEVELOPING SYSTEM UPSTREAM. AS A RESULT...MEAN LOW
LEVEL LOCAL FLOW CONTINUES TO VEER OUT OF THE S AND INCREASE. IN
RESPONSE...THE WARM FRONT ALREADY BEGINNING TO LIFT BACK TO THE N
AND SOME ISENTROPIC UPGLIDE PRODUCING MARINE PRECIP. GULF RETURN
FLOW HAS COMMENCED AS EVIDENT BY VEERING WINDS TO SOUTH WITH
DEWPOINTS RECOVERING INTO THE 60S ACROSS COASTAL NORTH FLORIDA. AS
THE WARM FRONT LIFTS FURTHER NWD THRU TODAY...THE WARM ADVECTION
PATTERN WILL OVERSPREAD THE ENTIRE FORECAST AREA. FOR EXAMPLE...
DEWPOINTS OVER THE E/CENTRAL GULF OF MEXICO ARE NEAR 70 WITH MID 70S
OVER THE S CENTRAL GULF. AND...MUCH OF THIS MOISTURE WILL BE
ADVECTED NEWD THRU TODAY. THIS ALSO REFLECTED IN 24 HR TEMP/DEW
POINT COMPARISONS WHICH SHOW BOTH TEMPS AND DEW POINTS WRN MOST
COUNTIES 9-14 DEGREES WARMER/WETTER THAN SAME TIME YESTERDAY. ALL
MODELS BUT ESPECIALLY GFS SHOW AN MCS DEVELOPING OVER CNTRL GULF
COAST ALA THIS MORNING AND RIDING NEWD ACROSS WARM FRONTAL BOUNDARY
IN AFTN. GFS TAKES IT A BIT FURTHER N WITH LESSER LOCAL IMPACT.
CONVERSELY...NAM/UKMET/ECMWF ALL INDICATE A FARTHER SOUTH TRACK
WHICH WOULD TAKE IT OVER OUR ALA/GA ZONES AND THIS COULD DETERMINE
LOCAL IMPACT.

UPSTREAM DEEPENING LOW IS FORECAST TO SHIFT ENEWD ACROSS THE OH
VALLEY REGION THIS MORNING...REACHING ERN OH/WRN PA LATE IN DAY. THE
TRAILING COLD FRONT WILL CROSS THE MS VALLEY THROUGH THE DAY...AND
REACH APPALACHIANS TO ERN CWA BY 12Z MONDAY. AFTER THE COLD FRONT
EXITS CWA EARLY MONDAY MORNING...MODELS STILL SHOW AN INCREDIBLY
DEEP LOW OVER THE NORTHEASTERN U.S. PUSHING VERY STRONG HIGH
PRESSURE SEWD BRINGING AN UNSEASONABLY COLD ARCTIC AIRMASS INTO THE
REGION. AFTERNOON HIGHS ON MON WILL BE MORE TYPICAL OF MID WINTER.
IT WILL ALSO BE A WINDY DAY MAKING IT FEEL EVEN CHILLIER. MON NIGHT
WILL SEE TEMPS TUMBLE TO NEAR RECORD LOWS WITH THE NORMALLY COLDEST
AREAS APPROACHING FREEZING. BY TUES NIGHT... WITH THE HIGH
OVERHEAD..WINDS WILL DECOUPLE AND MIN TEMPS WILL PLUMMET FURTHER.
RECORD LOW TEMPS ARE POSSIBLE BOTH MORNINGS AND WE WILL LIKELY NEED
A FREEZE WATCH POSSIBLY FOR 1ST NIGHT BUT MORE LIKELY SECOND NIGHT.

SHORT TERM...TODAY THROUGH TUESDAY...
MODELS STILL NOT IN SYNC WHICH MAKES FOR LESS THAN HIGHEST CONFIDENCE
IN FORECAST DETAILS. GFS REMAINS MORE SUPPORTIVE THAN NAM FOR STRONG
TO SEVERE STORMS.

EARLY THIS MORNING...WITH MOISTURE INCREASING...EXPECT PATCHY TO
POSSIBLY AREAS OF FOG. ALSO...LIFTING WARM BOUNDARY/ISENTROPIC LIFT
WILL FAVOR LOW STRATUS.

REST OF THIS MORNING...AFTER A BENIGN START...CONVECTION SHOULD
INCREASE THRU THE DAY FROM W-E...INITIALLY IN THE INCREASING WARM
SECTOR ASSOCD WITH THE EWD MOVING MCS/LIFTING WARM FRONT..AND BY
AFTERNOON INCREASINGLY ASSOCD WITH THE APPROACHING COLD FRONT. THERE
IS SOME QUESTION REGARDING THE POTENTIAL FOR SEVERE WX ESPECIALLY
DURING THE FIRST HALF OF DAY.  LOW LEVEL SHEAR AND INSTABILITY ARE
BOTH MODERATE...BUT NEVER SEEM TO BE QUITE IN SYNC WITH EACH OTHER.
IN GENERAL...PER SOUNDINGS...DESPITE GOOD VEERING WINDS (SHEAR) WITH
HEIGHT...LOW-LEVEL LAPSE RATES ARE VERY WEAK...WHICH COMBINED WITH
LIMITED SURFACE BASED INSTABILITY SUGGESTS SUGGESTS AN OVERALL LACK
OF STRONG CONVECTION.

THIS AFTERNOON...AS THE COLD FRONT EDGES CLOSER...WITH MUCH
OF CWA IN WARM SECTOR...WITH SOME UPPER SHORTWAVE ENERGY MOVING
ACROSS...POSSIBLY NEAR MCS...AND WITH NOSE OF JET APPROACHING...WE
SEE INCREASING DESTABILIZATION THAT COULD PRODUCE STRONG TO POSSIBLY
SEVERE STORMS WITH HAIL/DAMAGING WINDS BUT CANNOT RULE OUT AN
ISOLATED TORNADO.

BY EARLY EVENING...THE WARM FRONT LIFTS FURTHER NWD...THE SHORT
WAVES EXITS EWD BRIEFLY LEAVING BEHIND SUBSIDENCE WITH DRYING/
WARMING IN THE MID LEVELS TO INITIALLY CAP THUNDERSTORM ACTIVITY. SO
THERE COULD BE A RELATIVE BREAK IN CONVECTION DURING EVENING OR
UNTIL COLD FRONT APPROACHES CWA.

TONIGHT...A SECOND ROUND OF STORMS SHOULD COMMENCE LATE EVENING OR
AROUND MIDNIGHT AS COLD FRONT REACHES WRN CWA AND INCREASE OVERNIGHT
AS FRONT CROSSES CWA. STRONG WLY FLOW AND GRADUAL HEIGHT FALLS
SUGGEST AN ISOLATED SEVERE THUNDERSTORM OR TWO COULD EVOLVE AFTER
MIDNIGHT. ONCE AGAIN LIMITING FACTOR IS INSTABILITY...LOW LEVEL
LAPSE RATES WILL NOT BE ALL THAT IMPRESSIVE DESPITE DECENT SHEAR.
HOWEVER...MID LEVEL LAPSE RATES WILL BE BETTER. ALSO...THE BULK
SHEAR GETS EVEN MORE IMPRESSIVE UP AROUND 70-75 KT. FRONT MOVES TO
ERN CWA BY 12Z MON WITH CONVECTION ENDING FROM W-E. LARGE
HAIL/DAMAGING WINDS BEST THREAT.

SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE FOR SUN NIGHT.
QPF NOT VERY IMPRESSIVE BUT WITH SURGE OF MOISTURE MOVING E/NE
ACROSS GULF CAN DISCOUNT LOCALLY HEAVY RAINS LATER TODAY.

MONDAY...0-50% NW-SE POP GRADIENT WITH FRONTAL MOISTURE ERN ZONES
UNTIL FRONT EXITS E OF I-75. TEMPS WILL ACTUALLY LOWER DURING DAY.
EXPECT HIGHS AROUND 60 SE ALA UP TO UPPER 60S SE BIG BEND. LOWS IN
LOW-MID 30S.

TUESDAY...HIGHS FROM MID 50S NORTH TO AROUND 60 SOUTH. LOWS AT
NIGHT...28-32 COLDEST INLAND LOCATIONS.

LONG TERM (TUESDAY NIGHT THROUGH NEXT SUNDAY)...
THE BIG ITEM IN THE EXTENDED IS THE COLD TEMPERATURES EXPECTED ON
TUESDAY AND WEDNESDAY. MEX GUIDANCE HAS EASED OFF FOR WEDNESDAY WITH
LOW TEMPERATURES NOW IN THE LOW 40S. THE ONLY REASON I CAN GIVE FOR
THIS SWITCH IS RETURN FLOW FROM THE CENTRAL GULF COAST WILL BE
FILTERING INTO THE REGION BY WEDNESDAY SLIGHTLY MODIFYING THE
EARLIER PREDICTIONS AS THE HIGH PRESSURE CENTER SLIDES SOUTHWARD
TOWARD SOUTH FLORIDA.

THE OVERALL PATTERN OF DEEP TROUGH IN THE EAST AND SHORT WAVE MOVING
THROUGH THE MOUNTAIN WEST IS AGREED ON BY BOTH THE GFS AND EURO AT
THE START OF THE EXTENDED. SURFACE HIGH PRESSURE IS CENTERED OVER
SOUTH FLORIDA IN A GENERALLY EAST-WEST RIDGE. BY THURSDAY
AFTERNOON... SURFACE HIGH PRESSURE HAS MOVED EAST INTO THE ATLANTIC
WITH SOUTHERLY RETURN FLOW IN PLACE ACROSS THE SE U.S. GFS SLIGHTLY
FASTER WITH A VIGOROUS LOW PRESSURE SYSTEM IN THE MIDDLE MISSISSIPPI
VALLEY WITH TRAILING COLD FRONT. BY FRIDAY EVENING...THE FASTER GFS
SOLUTION HAS THE SURFACE LOW IN PENNSYLVANIA WITH THE COLD FRONT
LAYING OUT TO THE SOUTHWEST. OF COURSE...THE NEXT PACIFIC SYSTEM HAS
MADE LANDFALL IN CALIFORNIA. BY SATURDAY EVENING...THE COLD FRONT
HAS BARELY MADE IT THROUGH OUR CWA. THE 12Z EURO STILL LAGS
SLIGHTLY. GFS CONTINUES THE WESTERN SYSTEM THROUGH THE INTERMOUNTAIN
WEST...WHILE EURO TAKES THE UPPER SYSTEM ON A MORE SOUTHERLY ROUTE
THROUGH NORTHERN MEXICO. THE RECENT GFS ENSEMBLE SOLUTIONS RESEMBLE
THE GFS A LITTLE MORE THAN THE EURO.

ALL IN ALL...TEMPERATURES WILL MODERATE SLIGHTLY DURING THE LATTER
PART OF THE WEEK WITH NEAR NORMAL HIGHS AND SLIGHTLY ABOVE NORMAL
LOWS BY NEXT SATURDAY AND SUNDAY. WILL LEAVE 20 PERCENT POPS ON
SATURDAY AND SUNDAY FOR UNCERTAINTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  78  58  64  34 /  60  60  30  00
PANAMA CITY  75  58  64  39 /  60  50  20  00
DOTHAN       77  53  60  35 /  60  60  10  00
ALBANY       77  56  61  33 /  60  60  20  00
VALDOSTA     80  61  65  35 /  50  60  30  00
CROSS CITY   82  64  68  36 /  40  30  50  00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AVIATION...GOREE
PREVIOUS DISCUSSION...BLOCK/WATSON
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Apr 5, 4:03 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
503 AM EDT SUN APR 5 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-060915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
503 AM EDT SUN APR 5 2009 /403 AM CDT SUN APR 5 2009/

...STRONG TO SEVERE TSTMS POSSIBLE THIS AFTERNOON THRU EARLY MON...

...LATE SEASON COLD OUTBREAK EXPECTED TUESDAY AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE BRIEF TWO DAY PERIOD OF CHAMBER OF COMMERCE TYPE WEATHER WILL
COME TO AN END TODAY. A WARM FRONT ACROSS THE EXTREME NORTHERN GULF
OF MEXICO WILL LIFT NORTH OVER LAND THROUGH THIS EVENING. THIS WILL
GENERATE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THEN A COLD
FRONT ACROSS THE MID-SOUTH THIS MORNING WILL RACE EAST AND CROSS
THE LOCAL AREA LATE TONIGHT INTO MONDAY MORNING. BOTH FRONTS...
BUT ESPECIALLY THE COLD FRONT...WILL PROVIDE AN ENVIRONMENT
FAVORABLE FOR STRONG TO SEVERE STORMS WITH LARGE HALE AND DAMAGING
WINDS THE BEST BET. HOWEVER A TORNADO CANNOT BE RULED OUT. BRIEF
HEAVY RAIN ALSO REMAINS A POSSIBILITY

ELSEWHERE...MANY RIVERS ACROSS THE AREA REMAIN IN FLOOD STAGE. FOR
ADDITIONAL INFORMATION...PLEASE VISIT OUR WEBSITE.

WINDS AND SEAS WILL NOTICEABLY INCREASE OVERNIGHT INTO MONDAY
CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE COLD FRONT WILL MOVE THROUGH THE AREA EARLY MONDAY MORNING WITH
A POSSIBLY OF STRONG STORMS EARLY...MAINLY THE EASTERN MOST COUNTIES.
THEN...A VERY STRONG HIGH PRESSURE SYSTEM WILL BUILD IN ACROSS THE
REGION. EXPECT WINDY AND GUSTY CONDITIONS ON MONDAY FOLLOWED BY AN
UNSEASONABLY COLD AIRMASS. MORNING LOW TEMPERATURES ON TUESDAY AND
WEDNESDAY WILL APPROACH 32 DEGREES INLAND. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS IS EXPECTED ON FRIDAY.

WINDS AND SEAS WILL REMAIN HIGH ON MONDAY INTO TUESDAY CONTINUING
HAZARDOUS CONDITIONS FOR SMALL CRAFT OPERATORS. ALSO...THE
NOTICEABLY DRIER AIRMASS WILL FAVOR THE SPREAD OF WILDFIRES SHOULD
ANY OCCUR THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. SPOTTERS
SHOULD CLOSELY MONITOR THE WEATHER.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Apr 5, 9:52 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 AM EDT SUN APR 5 2009

GAZ126-051515-
LEE-
1052 AM EDT SUN APR 5 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEE COUNTY...

* UNTIL 1115 AM EDT

AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHVILLE...OR 11 MILES NORTH OF
LEESBURG...MOVING EAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Dougherty

When
April 5, 11:58 AM EST to 12:00 PM EST
Where
Dougherty County, 7 mi E of Albany
Measured
1.5 in hail
Reported by
Public
Coordinates
31.570, -84.051

Half dollar size hail was reported on County Line Road.

Hail, Worth

When
April 5, 12:30 PM EST to 12:32 PM EST
Where
Worth County, 5 mi S of Sylvester
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.458, -83.830

Quarter size hail was observed on State Highway 33 south of Sylvester.

Hail, Worth

When
April 5, 12:30 PM EST to 12:32 PM EST
Where
Worth County, Sylvester
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.530, -83.830

Nickel size hail was reported in southern Sylvester.

Thunderstorm Wind, Worth

When
April 5, 12:35 PM EST
Where
Worth County, Sumner
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
31.500, -83.740

Trees, power lines and road signs were blown down. Some homes sustained minor roof damage along U.S. Highway 82.

Hail, Tift

When
April 5, 12:48 PM EST to 12:50 PM EST
Where
Tift County, Tifton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.450, -83.500

Golf ball size hail was reported in northwest Tifton.

Hail, Tift

When
April 5, 12:50 PM EST to 12:52 PM EST
Where
Tift County, Tifton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.450, -83.500

Golf ball size hail was observed in downtown Tifton.

Funnel Cloud, Berrien

When
April 5, 1:35 PM EST to 1:36 PM EST
Where
Berrien County, 4 mi E of Alapaha
Reported by
Emergency Manager
Coordinates
31.380, -83.152

A funnel cloud was reported just north of U.S. Highway 82.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167405, 167407, 167411, 167410, 167413, 167416, 167417.